Opioid-Induced Constipation and Cost

Constipation can be an uncomfortable side effect associated with the use of opioid analgesics, a class of medications commonly prescribed for several chronic pain conditions, including low back pain and some forms of arthritis.

New research findings suggest opioid-induced constipation also can be an expensive proposition for those who suffer from it.

In a study published in June in the journal American Health & Drug Benefits, a team of researchers analyzed insurance claims data for a four-year period to identify those who reported opioid-induced constipation within 12 months following the initiation of opioid treatment. They classified these opioid-induced constipation subjects based on their ages: nonelderly (those less than 65 years of age), elderly (those 65 years of age or older) and those residing in long-term care facilities.

The researchers identified a total of 13,808 non-elderly and 2,958 elderly people on opioid therapy. Of these, 595 reported opioid-induced constipation (401 non-elderly and 194 elderly). Those with opioid-induced constipation had significantly more hospital admissions than those who did not report the side effect (non-elderly, 33% versus 22%; elderly, 51% versus 31%) and longer inpatient stays (non-elderly, 3 days versus 1 day; elderly, 5.2 days versus 2.1 days). In addition, people with opioid-induced constipation had significantly higher total health-care costs (nonelderly, $23,631 versus $12,652; elderly, $16,923 versus $11,117; long-term care, $16,000 versus $14,437).

As a drug class, opioids can be very effective at reducing chronic pain symptoms. For some, they may, in fact, be the only effective option. However, there are many reasons to limit their use whenever possible. For example, many people have become addicted to opioids after being prescribed them for medical reasons. Constipation is a significant side effect associated with opioid use that also can be painful. Those with a history of constipation should talk with their doctors before starting opioid therapy, and those who experience constipation once on opioids should immediately see their doctors.

Thankfully, as the authors of this study note, effective therapies for opioid-induced constipation are available that can reduce the discomfort associated with the condition as well as the costs.

“Economic Burden of Opioid-induced Constipation Among Long-term Opioid Users with Noncancer Pain.” American Health & Drug Benefits 8, no. 2 (April 2015): 93-102.

Brian Dunleavy is a medical writer and editor based in New York City.

Learn more about the health and medical experts who who provide you with the cutting-edge resources, tools, news, and more on Pain-Free Living.
About Our Experts >>

Statements and opinions expressed on this Web site are those of the authors and not necessarily those of the publishers or advertisers. The information provided on this Web site should not be construed as medical instruction. Consult appropriate health-care professionals before taking action based on this information.